Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 12, NWS Cheyenne, WY

January 27, 2022Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 27, 2022, 8:08 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 28, 2022, 1:00 AM MST. It was in force for 32 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 27, 2022, 8:08 PM MST (03:08 UTC)
In effect from
Jan 28, 2022, 1:00 AM MST
Expired
Jan 29, 2022, 9:00 AM MST
In force
32 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 5:58 PM MSTHIGH SUST WINDS 401 Sse Bordeaux, WYSUSTAINED 40 MPH FOR PREVIOUS HOUR. MAXIMUM GUST 56 MPH. MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Jan 28, 7:42 PM MSTNON-TSTM WND GST 611 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Jan 28, 8:36 PM MSTNON-TSTM WND GST 651 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Jan 28, 9:26 PM MSTNON-TSTM WND GST 651 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Jan 28, 10:26 PM MSTNON-TSTM WND GST 641 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Jan 28, 11:56 PM MSTNON-TSTM WND GST 621 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS75 KCYS 280308
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
808 PM MST Thu Jan 27 2022

WYZ106-281200-
/O.UPG.KCYS.HW.A.0007.220128T0800Z-220129T1600Z/
/O.NEW.KCYS.HW.W.0012.220128T0800Z-220129T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
808 PM MST Thu Jan 27 2022

...HIGH WIND WARNING IN EFFECT FROM 1 AM FRIDAY TO 9 AM MST
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Central Laramie Range and Southwest Platte County. This
  includes Interstate 25 between Chugwater and Wheatland.

* WHEN...Late tonight through early Saturday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
5 follow-up statements
307 
WWUS75 KCYS 281114
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
414 AM MST Fri Jan 28 2022

WYZ106-281800-
/O.CON.KCYS.HW.W.0012.000000T0000Z-220129T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
414 AM MST Fri Jan 28 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...Until 9 AM MST Saturday.

* IMPACTS...Travel will be difficult, especially for lightweight, high
  profile vehicles.

&&

$$

BW
222 
WWUS75 KCYS 282005
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
105 PM MST Fri Jan 28 2022

WYZ106-291200-
/O.CON.KCYS.HW.W.0012.000000T0000Z-220129T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
105 PM MST Fri Jan 28 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...Until 9 AM MST Saturday.

* IMPACTS...Travel will be difficult, especially for 
  lightweight, high profile vehicles. 

&&

$$
757 
WWUS75 KCYS 290303
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
803 PM MST Fri Jan 28 2022

WYZ106-291600-
/O.CON.KCYS.HW.W.0012.000000T0000Z-220129T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
803 PM MST Fri Jan 28 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph.

* WHERE...Central Laramie Range and Southwest Platte County. This
  includes Interstate 25 from Chugwater to Wheatland.

* WHEN...Until 9 AM MST Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
331 
WWUS75 KCYS 291009
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
309 AM MST Sat Jan 29 2022

WYZ106-291600-
/O.CON.KCYS.HW.W.0012.000000T0000Z-220129T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
309 AM MST Sat Jan 29 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Central Laramie Range and Southwest Platte County. 
  This includes Interstate 25 from Chugwater to Wheatland.

* WHEN...Until 9 AM MST Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should use caution if you must drive.

&&

$$
776 
WWUS75 KCYS 291553
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
853 AM MST Sat Jan 29 2022

WYZ106-291700-
/O.EXP.KCYS.HW.W.0012.000000T0000Z-220129T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
853 AM MST Sat Jan 29 2022

...HIGH WIND WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

Wind gusts near Bordeaux along Interstate 25 south of Wheatland have
decreased to around 40 mph early this morning and are expected to
remain around 30 to 40 mph throughout the afternoon. Therefore, 
the High Wind Warning will be allowed to expire. High winds look 
possible again Monday for this area.

$$

MB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 27, 3:54 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 27, 3:54 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
354 PM MST Thu Jan 27 2022

.SHORT TERM...(This evening through Friday night)
Issued at 200 PM MST Thu Jan 27 2022

Current KCYS radar loop shows the band of steady snowfall moving
south across Colorado early this afternoon with convective snow
showers on the backside of the upper level trough. Decent amount
of instability present this afternoon with lapse rates around 7 to
8 deg/km over the eastern plains.  Snow showers are moving south
pretty fast, so expect a brief reduction of visibility down to 1/2
mile in brief heavy snow and up to one half inch of additional
snow accumulation. Not much forcing other than some convergence
and small amount of instability, so low potential for snow squall
activity this afternoon. Clearing skies are then expected shortly
after sunset with another night of chilly overnight lows in the
single digits and low/mid teens. Laramie, Saratoga, and
Baggs/Dixon areas across the high valleys will likely see Friday
morning lows below zero. Dry and milder temperatures expected for
Friday as the strong upper level ridge axis starts to nudge
eastward just in time for the weekend. Valley inversions will
struggle to erode west of Interstate 25, so kept highs in the
mid 20s to mid 30s for the lower elevations of Carbon and Albany
counties.

Primary forecast concern through late Friday night will be winds
across the wind prone areas. Concerns will be limited due to the
isolated nature of these winds in addition to overall low
confidence. 700mb subsidence is marginal at best both tonight and
Friday night with winds just off the surface (~700mb) around 40 to
45 knots at best. In house models are not going too aggressive
with the Arlington/Elk Mountain area, but do show them elevated
over the next 36 hours. Believe this is due to the northwest
direction of the winds along with winds at 700mb of only 40 knots
or so which is not exactly favorable for High Wind criteria.
Decided to issue a High Wind Watch for southwest Platte County,
including the Bordeaux area, late tonight through early Saturday
morning since in-house models and NBM 4.1 probabilities are pretty
high for gusts around 50 knots. We included late tonight since
the recent NAM runs show a 4 to 6mb near-surface gradient
beginning as early as midnight to 3 am and a few in-house models
show a spike in higher probabilities as well. Will need to monitor
the I-80 Summit and southern Laramie Range Foothills as well, but
confidence is too low for a watch.  Outside of the wind prone
areas, gusts of 35 to 45 mph are possible Friday afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 113 PM MST Thu Jan 27 2022

Saturday-Sunday...Ridging aloft prevails with relatively mild
temperatures as 700 mb temperatures remain around 0 to 1 degree
Celsius.

Monday...Slightly cooler due to more cloud cover. The flow aloft
backs to west southwest and increases in strength, thus look for
more wind, especially across our wind prone locations of southeast
Wyoming.

Tuesday...A progressive shortwave trough aloft and its associated
cold front move over Wyoming, producing increasing chances for snow
and considerably colder temperatures. The QPF doesn't look all that
impressive although most locations should see some snow.

Wednesday...Expect a drier day as the shortwave trough aloft moves
off to our southeast. Continued cold temperatures with 700 mb
temperatures near -23 Celsius, yielding maximum temperatures in the
upper teens west of Interstate 25, with 20s east of I-25.

Thursday...Continued cold and dry with brisk northwest flow aloft
producing windy conditions, especially for the wind prone locations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 336 PM MST Thu Jan 27 2022

VFR conditions likely through the forecast period for all
terminals. Skies are expected to clear shortly after sunset with
wind gusts remaining elevated through Saturday. Main concerns
exist with the threat of LLWS across the majority of terminals
and mountain wave activity increasing the threat for turbulent
conditions. In addition, there will be potentials for reduced
visibility, towards MVFR, possible in areas of blowing snow,
primarily in southeastern Wyoming when wind speeds begin
increasing above 25 knots. Confidence is low for BLSN with
possible crusting of the top layer possible from the afternoon
sunshine. Will need to monitor conditions throughout the morning
for any AMDs required.

&&

.FIRE WEATHER...
Issued at 234 AM MST Thu Jan 27 2022

A cold front will move through the area today, bringing snow
showers accumulating up to an inch. Winds will be 15-25mph today,
and gust up to 30mph for Friday. Min RH values of 20-30 percent
are possible across the Nebraska Panhandle on Friday afternoon.
Stronger winds in the wind prone corridors of 45-55mph may be
possible Thursday night and Friday morning. However colder
temperatures and snowfall will keep fire weather concerns minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 1 AM MST Friday through Saturday morning
     for WYZ106.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...MRD
FIRE WEATHER...BW
Hazardous weather outlook, Jan 27, 1:05 PM MST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
105 PM MST Thu Jan 27 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-282015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
105 PM MST Thu Jan 27 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow showers are possible through late this afternoon. Visibility
may be briefly reduced to one half mile at times with one half
inch of snow accumulation possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Gusty winds on Friday and Saturday may result in localized wind
gusts of 40-50mph at times. Blowing snow may be possible where the
more persistent wind gusts occur Friday and Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-282015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
105 PM MST Thu Jan 27 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow showers are possible through late this afternoon.
Visibility may be briefly reduced to one half mile at times with
one half inch of snow accumulation.

West to southwest winds will increase tonight across the wind
prone areas, especially Interstate 25 between Chugwater and
Wheatland. Gusts may approach 60 mph late tonight. A High Wind
Watch is in effect for the Bordeaux area along Interstate 25
beginning after midnight tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong, gusty winds of 50 to 65 mph are possible in the wind
prone corridors and higher terrain Friday night and Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 12:55 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon8 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.